Flood, Marion
- When
- January 24, 12:43 AM CST to 7:22 PM CST
- Where
- Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 41.211, -92.932
January brought only near normal snowfall totals, but much of it came from only two strong storms. 1 inches of snow and was accompanied by wind gusts of 35 to 45 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
January brought only near normal snowfall totals, but much of it came from only two strong storms. The first event on the 6th-7th brought a statewide average of 5.1 inches of snow and was accompanied by wind gusts of 35 to 45 mph. Greatest snow fell from northwest, through central, into east central Iowa where up to 8 inches accumulated, while the highest winds were over the northwest. The second storm brought a statewide average of only 2.1 inches of snow. However, the storm was accompanied by widespread wind gusts over 40 mph with Sioux City reporting winds to 55 mph. Meanwhile another storm brought freezing rain to nearly all of Iowa on the 20th. Rain amounts exceeded an inch over parts of far southeastern Iowa but the worst icing conditions were over west central and central parts of the state where lower temperatures allowed an icy glaze of about one-half inch thick. The ice, along with wind gusts over 35 mph, brought down many tree limbs and power lines. Another storm on the 23rd/24th brought an average of nearly one-half inch of rain to the state with greatest amounts exceeding an inch over some far eastern Iowa locations. Above normal temperatures, combined with the rainfall on the 23rd/24th resulted in minor flooding in Bussey and Eddyville. The flooding did not cause any damage and was limited by the return of cold air and additional snowfall which stopped the water level rises. There was a statewide average of 7.7 inches of snowfall during January. This total is 0.5 inches less than normal, yet ranks as the 48th greatest January total among 123 years of records. Thanks to the near-record December 2009 snowfall, the season-to-date statewide average snowfall amount stands at 31.6 inches or 12.2 inches above normal for the fourth highest total of record at this point in the season.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 23, 11:50 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1150 PM CST SAT JAN 23 2010 .UPDATE... CANCELED WESTERN PORTION OF EXISTING DENSE FOG ADVISORY AND EXPANDED EAST TO ARX/DVN BORDER. 03Z SFC ANLYS PLACE FRONT ALONG KSPW-KFOD-KCSQ LINE AND CONDITIONS SHOULD IMPROVE AS THIS ADVANCES EASTWARD INTO THE EARLY MORNING HOURS. ALSO NOTE LAST SENTENCE ADDITION TO HYDRO SECTION REGARDING RAINFALL AMOUNTS. && .SHORT TERM.../TONIGHT/ BAND OF RAIN HAS REACHED THE FAR EASTERN PORTION OF THE FORECAST AREA. COLD FRONT REMAINS JUST WEST OF THE MISSOURI RIVER ACROSS ERN SOUTH DAKOTA AND NEBRASKA. CONCERN FOR THE OVERNIGHT IS DENSE FOG POTENTIAL. AROUND 0.25 TO 0.50 INCHES OF PRECIPITATION FELL ACROSS THE AREA TODAY AND ALONG WITH ONGOING SNOW MELT...THE LOW LEVEL SATURATION IS CURRENTLY MAXIMIZED. THE WIND BEGINNING TO LOWER BELOW 10 MPH OVER THE WEST WITH A DECREASING PRESSURE GRADIENT AS A COLD FRONT FROM THE WEST APPROACHES. THE RESULT HAS BEEN VISIBILITIES DROPPING BELOW 1/4SM OVER THE WEST. WOULD EXPECT THIS TREND TO CONTINUE TONIGHT OVER AREAS FARTHER TO THE EAST AS THE GRADIENT DIMINISHES. CONDITIONS WILL THEN IMPROVE OVER THE WEST WITH DRIER LOW LEVEL AIR SURGING IN WITH THE COLD FRONTAL PASSAGE. WILL ISSUE A DENSE FOG ADVISORY OVER THE WESTERN HALF UNTIL MIDNIGHT THEN DELAY ON THE EAST TO ENSURE TRENDS PERSIST. TEMPERATURES OVERNIGHT SHOULD CONTINUE TO BE STEADY OR RISING AHEAD OF THE BOUNDARY...WITH DAY TIME HIGHS OCCURRING AFTER 00Z AT SEVERAL LOCATIONS THEN TRENDED TO HAVE OVERNIGHT LOWS OCCUR AT THE END OF THE OVERNIGHT GRID WHICH IS AROUND 14-15Z SUNDAY. .LONG TERM /SUNDAY THROUGH SATURDAY/... A STRONG COLD FRONT WILL PUSH ACROSS CENTRAL IOWA SUNDAY. HIGH TEMPERATURES FOR THE DAY ARE EXPECTED TO OCCUR IN THE MORNING...LIKELY EARLY...THEN FALL THE REST OF THE DAY. THIS SYSTEM IS PRETTY WRAPPED UP SO THE MODELS DO PICK UP ON A BIT OF A DRY SLOT IN FOR THE MORNING WITH WRAP AROUND PRECIP STARTING IN THE AFTERNOON AND LINGERING INTO MONDAY. SOUNDINGS INDICATE PTYPE ALL SNOW WITH THE WRAP AROUND PRECIP. QPF IS LIGHT THOUGH SO NOT EXPECTING A WHOLE LOT OUT OF THIS SYSTEM. LOOKS LIKE A COUPLE INCHES UP NORTH WITH A HALF INCH TO AN INCH ELSEWHERE BY MONDAY EVENING WHEN THE LOW FINALLY PULLS EAST. THE OTHER CONCERN AT THIS POINT IS WIND. THE GRADIENT BEHIND THIS SYSTEM REALLY TIGHTENS UP AND SUSTAINED WIND OF 25-30KTS POSSIBLE SPREADING NW TO SE SUNDAY EVENING THROUGH MONDAY. WIND GUSTS AROUND 40 KTS OR SO SEEMS POSSIBLE AT THIS POINT. IF THERE IS ANY ICE LEFT ON OBJECTS AFTER TONIGHT THIS WILL EXACERBATE THAT PROBLEM. PLUS...THERE WILL LIKELY BE AREAS OF BLOWING SNOW AS THE SNOW PACK REFREEZES AND BECOMES A NICE SLICK SURFACE FOR NEW SNOW TO BLOW ACROSS. FOR NOW WE ARE HITTING THE WIND AND BLOWING SNOW HARD IN THE ZONES AND THE HWO. NEXT SYSTEM FORECAST FOR MID WEEK BUT THE EURO...00Z GEM AND THE GFS ALL TAKE THE BRUNT OF THIS SYSTEM SOUTH MAINLY AFFECTING FAR SOUTHERN IOWA WEDNESDAY/THURSDAY. I HAVE BACKED OFF ON POPS ALL AREAS KEEPING SLIGHT CHANCES GOING FOR FAR SOUTHERN IOWA. THE BIG STORY IN THIS TIMEFRAME WILL BE THE RETURN OF VERY COLD AIR. WE WILL BE GOING BACK BELOW NORMAL FOR MIDWEEK. EXPECT LOWS IN THE SINGLE DIGITS AND HIGHS IN THE TEENS AND 20S. AT LEAST IT WILL BE DRY FOR THE REST OF THE EXTENDED...AFTER THURSDAY. && .AVIATION... 24/06Z...ALTHOUGH CONDITIONS HAVE IMPROVED TO MVFR/IFR OVER WRN IA...REMAINDER OF STATE INCLUDING ALL DMX TAF SITES REMAIN LIFR. FRONT ALONG KAXA/KBNW/KDSM/KCNC LINE AT 0530Z SHOULD CONTINUE ADVANCING EASTWARD HOWEVER IMPROVING CONDITIONS W-E THROUGH 08Z-10Z. KFOD/KMCW/KDSM MAY ALSO SEE OF BRIEF PERIOD OF CLEARING AS BACK EDGE OF STRATUS CROSSES MO RIVER. CLEARING IS POSSIBLE AT KALO/KOTM AS WELL...BUT CONFIDENCE NOT GREAT ENOUGH TO INCLUDE QUITE YET. LATER SUNDAY AT LEAST LOW MVFR STRATUS WILL RE-ENTER ENTIRE STATE WITH POTENTIAL FOR LIGHT PRECIP. HAVE INCLUDED MOST LIKELY SCENARIO OF LIGHT SNOW/FLURRIES AT KFOD/KDSM/KOTM 23Z-03Z AS DEEPER MOISTURE WRAPS INTO IA FROM W AND NW. LIGHT FREEZING DRIZZLE OR FLURRIES MAY OCCUR ELSEWHERE EARLIER THAN THAT...BUT CONFIDENCE TOO LOW TO INTRODUCE RIGHT NOW. && .HYDROLOGY... THE LACK OF EXPECTED QPF HAS LESSENED THE THREAT OF FLOODING. HOWEVER RUNOFF FROM THE RAIN FALLING ON CRUSTED OVER SNOW IS STILL EXPECTED TO CAUSE WITHIN BANK RISES IN RIVERS AND STREAMS. LOCALIZED FLOODING IS ALSO STILL A POSSIBILITY. NOTE THAT SOME OF THE PRECIPITATION RECORDED IN AUTOMATED GAUGES TODAY IS AT LEAST PARTIALLY A RESULT OF MELTING SNOW AND ICE ALREADY IN THE GAUGE...IN ADDITION THE RECENT RAINFALL. && .DMX WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY TIL 09Z ALONG AND EAST OF KAXA/KFOD/KBNW/ KDSM/KCNC LINE. && SHORT TERM/AVIATION...DONAVON/SMALL LONG TERM/HYDRO...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 905 PM CST SAT JAN 23 2010 IAZ005>007-016-017-024>028-035>039-047>050-060>062-073>075-084>086- 095>097-241200- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN- BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY- MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-LUCAS- MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 905 PM CST SAT JAN 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EASTERN IOWA. .DAY ONE...TONIGHT WIDESPREAD DENSE FOG CAN BE EXPECTED THROUGH THE LATE EVENING AND EARLY MORNING HOURS WITH CONDITIONS IMPROVING FROM WEST TO EAST BETWEEN MIDNIGHT AND 400 AM. A DENSE FOG ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY STRONG AND GUSTY WINDS ARE EXPECTED TO BEGIN SUNDAY NIGHT AND LAST THROUGH MONDAY. GUSTS OF 40 TO 50 MPH ARE EXPECTED ON MONDAY. AROUND AN INCH OF SNOW...POSSIBLY UP TO TWO INCHES NORTH OF HIGHWAY 20...IS EXPECTED BEFORE THIS TIME. REDUCED VISIBILITIES DUE TO BLOWING SNOW ARE POSSIBLE SUNDAY NIGHT AND MONDAY ACROSS THE NORTH. ADDITIONAL DAMAGE TO TREES AND STRUCTURES WEAKENED BY PREVIOUS FREEZING RAIN MAY ALSO RESULT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF ADVERSE WINTER CONDITIONS AND BLOWING SNOW ARE APPRECIATED AND ENCOURAGED. IAZ004-015-023-033-034-044>046-057>059-070>072-081>083-092>094- 241200- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE- AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-TAYLOR- RINGGOLD-DECATUR- 905 PM CST SAT JAN 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WESTERN IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY STRONG AND GUSTY WINDS ARE EXPECTED TO BEGIN SUNDAY NIGHT AND LAST THROUGH MONDAY. GUSTS OF 40 TO 50 MPH ARE EXPECTED ON MONDAY. AROUND AN INCH OF SNOW...POSSIBLY UP TO TWO INCHES NORTH OF HIGHWAY 20...IS EXPECTED BEFORE THIS TIME. REDUCED VISIBILITIES DUE TO BLOWING SNOW ARE POSSIBLE SUNDAY NIGHT AND MONDAY ACROSS THE NORTH. ADDITIONAL DAMAGE TO TREES AND STRUCTURES WEAKENED BY PREVIOUS FREEZING RAIN MAY ALSO RESULT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF ADVERSE WINTER CONDITIONS AND BLOWING SNOW ARE APPRECIATED AND ENCOURAGED. SMALL
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204514, 204515.